Side effects - Lamotrigine, Mirtazepine, Marijuana Cold Turkey side effect?

Discussion in 'Antidepressants' started by Patdude1992, Oct 30, 2009.

  1. Patdude1992

    Patdude1992 Silver Member

    Reputation Points:
    4
    Messages:
    37
    Joined:
    Jun 20, 2009
    from U.S.A.
    Swim just got back from a psych center for suicidal thoughts, while he was there his remeron (mirtazapine) perscription was lowered from 30mg to 15mgs and he was put on Lamictal (lamotrigine) for depression/bipolar disorder... today was his first day home and his second day on Lamictal... also after a month of habitual daily use of marijuana Swim stopped cold turkey. I have noticed that he has become increasingly paranoid and sometimes believes he hears footsteps however it seems like smaller noises are amplified rather than an auditory hallucination, like severe marijuana paranoia. I was wondering if this could be caused by the Remeron dosage being lowered or the Lamictal being started... or the break in marijuana use.

    Any insight would be greatly appreciated
     
  2. Amnesia

    Amnesia Palladium Member

    Reputation Points:
    997
    Messages:
    162
    Joined:
    Aug 21, 2009
    from earth
    Re: lamictal, Remeron, Marijuana Cold Turkey side effect?

    Lamotrigine has been reported to cause switches into mania (albeit very rarely), so it is conceivable that You may be going into a mixed or manic state and the paranoia and hallucinations are a part of that. Also lamotrigine has no proven efficacy in treating mania. If You is sleeping less, has racing thoughts, feels the pressure to speak all the time, seeks out the company of others indiscriminately, can’t sit still (etc – basically hypomanic symptoms) then this would lend weight to this suggestion. If this is the case then I would recommend going to see his doctor as soon as he can.

    The paranoia/hallucinations could also be due to an increase in you’s depression caused by reducing the mirtazapine. It takes a long time for lamotrigine to start having an antidepressant effect, primarily because the minimum therapeutic dose is 50mg and the dose has to be increased very slowly (usually 25mg every 2 weeks) to avoid serious side-effects such as the rash and Steven-Johnson’s Syndrome. An average therapeutic dose is between 100 – 200mg per day. I want to say here that if You develops a rash at any time while on lamotrigine You must go to see a doctor ASAP.

    I think it is very unlikely that stopping using marijuana could cause these problems, although many people find it helps with anxiety and depression. If it has been helping to control some of you’s symptoms then the removal of that may have caused an increase in anxiety.

    As You has just had a major upheaval of his medication regimen I would guess that it is this, coupled with his depression, which is causing this problem (unless, of course, there are hypo/manic symptoms present) and that he just has to wait for his body to become accustomed to the changes.
    If You can bear it then I would advise waiting a couple of weeks and seeing if he improves, if he can’t then a trip to the doctor as soon as possible would be her recommendation.

    She really hopes this has been helpful and hopes You feels better soon.


    Edit:
    It could also be withdrawal symptoms from reducing the dose of the mirtazapine so quickly. Halving the dose is a very fast reduction. Antidepressant withdrawal can be a very unpleasant and drawn out process. A good list of the symptoms of withdrawal can be found here:
    https://drugs-forum.com/threads/16763
    If this is the case, which is quite probable, the symptoms will most likely worsen before they pass and I think it is a good idea for You to see his doctor and negotiate a slower reduction schedule.
    SWIM apologises, she didn't notice at first how fast You said the mirtazapine had been withdrawn.
     
    Last edited by a moderator: Sep 10, 2017
  3. Patdude1992

    Patdude1992 Silver Member

    Reputation Points:
    4
    Messages:
    37
    Joined:
    Jun 20, 2009
    from U.S.A.